Allegra-D 24 Hour

fexofenadine - pseudoephedrine

By sanofi-aventis

What is this medication for?

This combination medication contains 2 active ingredients:

  • Pseudoephedrine belongs to a group of medications called decongestants. Pseudoephedrine works by clearing and draining the nasal passages and sinuses.
  • Fexofenadine belongs to a group of medications called second-generation antihistamines. During an allergic reaction, the body produces a chemical called histamine, which causes allergy symptoms. Fexofenadine works by blocking the action of histamine in the body to reduce allergy symptoms.

Together, fexofenadine and pseudoephedrine work to relieve the symptoms associated with allergic rhinitis, such as nasal congestion, sneezing, runny nose, itchy nose, and throat irritation, as well as red, itchy, and watery eyes.

Your doctor may have suggested this medication for conditions other than those listed here. As well, some forms of this medication may not be used for all of the conditions discussed here. If you are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.

Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.

What form(s) does this medication come in?

Allegra-D 24 Hour® is available as:

  • tablet (extended release)
    • 180 mg / 240 mg
Some medications may have other generic brands available. Always ask your doctor or pharmacist about the safety of switching between brands of the same medication.

How should I use this medication?

Adults and children 12 years of age and older: The usual dose of the 12 hour formulation is one caplet twice daily. Your doctor may prescribe a lower dose if you have poor kidney function (i.e., one caplet once daily). The usual dose of the 24 hour formulation is one caplet once daily. If you have poor kidney function you should avoid the 24 hour formulation.

Take this medication on an empty stomach with water. Fruit juices such as grapefruit, orange, and apple may reduce stomach absorption. Do not take this medication within 2 hours of taking an antacid that contains aluminum or magnesium. Swallow the medication whole. Do not crush or chew.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.

It is important to take this medication exactly as prescribed by your doctor. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one.

Store this medication at room temperature, protect it from moisture, and keep it out of the reach of children.

Who should NOT take this medication?

Do not take this medication if you:

  • are allergic to fexofenadine, pseudoephedrine, or any ingredients of the medication
  • are currently taking monoamine oxidase (MAO) inhibitors (e.g., phenelzine, tranylcypromine) or who have taken (MAO) inhibitors within 14 days
  • have had an unusual reaction (such as dizziness, weakness, shakiness, trouble sleeping, or abnormal heartbeat) to pseudoephedrine or related medications
  • have narrow-angle glaucoma, urinary retention, severe high blood pressure, or severe coronary artery disease
Next Page >>

The contents of this health site are for informational purposes only. Always seek the advice of your physician or other qualified healthcare provider regarding any questions you may have about a medical condition.

Email Bookmark Feedback Add to del.icio.us Print
We recommend the following articles

Drug allergy overview

Feeling funny after taking that medication? Find out the difference between a side effect... more >>

×

Cancel OK